Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2009, 3:21 PM MST for Maricopa County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2009, 3:21 PM MST (22:21 UTC)
- Expired
- Jul 25, 2009, 5:15 PM MST
- In force
- 114 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 794 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2095 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 252221
FFWPSR
AZC013-260015-
/O.NEW.KPSR.FF.W.0006.090725T2221Z-090726T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FAR NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 515 PM MST.
* AT 316 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUNFLOWER NEAR HIGHWAY 87 AND SYCAMORE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES THAT FEED INTO SYCAMORE CREEK WHICH PARALLELS HIGHWAY 87.
SYCAMORE CREEK ITSELF WILL ALSO HAVE FLOWING WATER IN IT CAUSING
FLOODING OF UNBRIDGED CROSSINGS. MOTORISTS ALONG HIGHWAY 87 SHOULD
BE PREPARED FOR THE POSSIBILITY OF ROCK SLIDES JUST NORTH OF HIGHWAY
87. OFF ROAD VEHICLES IN THE VICINITY OF SYCAMORE CREEK ARE URGED TO
SEEK HIGHER GROUND AND AVOID NORMALLY DRY WATER CHANNELS.
WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.
&&
LAT...LON 3380 11139 3377 11152 3391 11156 3400 11154
3400 11147
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 10:40 AM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 25, 10:40 AM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1040 AM MST SAT JUL 25 2009 .UPDATE...UPDATED AVIATION DISCUSSION. && .SYNOPSIS... HIGH PRESSURE WILL EVENTUALLY BE PUSHED BACK SOUTH OF THE INTERNATIONAL BORDER THE NEXT SEVERAL DAYS AS A BROAD AREA OF LOW PRESSURE DEVELOPS OVER THE NORTHERN STATES. THIS WILL BRING DRIER AIR BACK INTO THE DESERT SOUTHWEST...RESULTING IN A DECREASING THREAT OF DAILY THUNDERSTORMS. IT WILL ALSO BRING A RETURN TO WARMER TEMPERATURES. && .DISCUSSION... LATEST RUC HAS INITIALIZED WELL WITH REGARD TO THE DEEP MOISTURE ACROSS THE AREA. UPSTREAM TUCSON SOUNDING MEASURED A PWAT OF 1.7 INCHES (ACTUALLY BELOW THE IPW ESTIMATE)...RESULTING IN A K-INDEX OF 41 AND NO CONVECTIVE INHIBITION. SO WITH THE SOUTHERLY FLOW AROUND THE NM ANTICYCLONE...ISOLATED-SCATTERED AIR MASS THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON ACROSS THE FORECAST AREA...ONCE THE MID AND HIGH CLOUDS THIN. LATEST THINKING IS THAT INITIAL CONVECTION SHOULD FIRE ACROSS SOUTHERN GILA COUNTY. STRONGEST DYNAMICAL SUPPORT WILL BE WELL NORTH AND WEST OF THE AREA...SO THAT IS A NEGATING FACTOR TO CONSIDER AS WELL. MADE SOME MINOR ADJUSTMENTS TO THE FORECAST...MAINLY TO LOWER TEMPS A FEW DEGREES ACROSS SOUTH-CENTRAL AZ. PREVIOUS DISCUSSION... SUNDAY AND MONDAY...THE POSITION OF THE HIGH WILL SET UP A DRIER NORTHWESTERLY FLOW OVER OUR CWA...ENDING THE THREAT FOR STORMS OVER SOUTHEAST CALIFORNIA AND OVER THE SOUTHWEST AZ DESERTS...FURTHER DWINDLING CHANCES OVER SOUTH-CENTRAL AZ TO SLIGHT (AT BEST). A DRIER FLOW AROUND THE HIGH WILL LEAD TO TEMPERATURES MONDAY AFTERNOON BEING QUITE HOT FOR THIS TIME IN JULY...RANGING FROM 109-112 DEGREES ACROSS PORTIONS OF MARICOPA COUNTY INCLUDING THE PHOENIX METRO AREA...AND EVEN WARMER ACROSS SOUTHEAST CALIFORNIA WHERE THE TEMPS WILL RANGE FROM 110-114 DEGREES. TUESDAY THROUGH FRIDAY...MODELS SUGGEST THAT THE RIDGE CONTINUES TO STRUGGLE TO REBUILD AND INTENSIFY OVER THE WESTERN UNITED STATES...GIVING WAY TO THE INFLUENCE OF A BROAD UPPER LEVEL TROF THAT EXPANDS ACROSS THE CENTRAL CONUS. THIS IS TRULY AN ANOMALOUS PATTERN FOR THIS TIME OF THE YEAR...ESPECIALLY DURING THE SUMMER AND THE MONSOON. UNDER THIS PATTERN...MOISTURE WILL BE MINIMAL AND TEMPERATURES WILL BE SOMEWHAT COOLER WITH 589-590DM HEIGHTS OVER THE DESERT SOUTHWEST. SMALL DISTURBANCES IN THE FLOW COULD INTRODUCE SOME BRIEF PERIODS OF CLOUDS...OR A DEGREE OR TWO OF COOLING...BUT OVERALL KEEPING IT DRY...GRADUALLY TRENDING DOWN MAX TEMPS...AND MAINTAINING ONLY SLIGHT CHANCES OF PRECIPITATION OVER FAR EAST PORTIONS OF SOUTHERN GILA COUNTY THROUGH THE EXTENDED. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...PARTIAL CLEARING UNDERWAY THIS MORNING WITH SLIGHTLY MORE LOW LEVEL RH HAS ALLOWED ISOLD TSTMS TO FIRE IN SOUTHEAST PINAL COUNTY BY 1730Z. WITH SLY WINDS AND AIRMASS DESTABILIZING...POTENTIAL FOR OUTFLOW WINDS DUE TO LATE AFTERNOON/EVENING CONVECTION WILL INCREASE. THUS...OCNL GUSTY WINDS OVER KIWA HAS BEEN INSERTED INTO LATEST TAF. WIND SHIFT ASSOCD WITH DISTANT TSTMS ALSO PSBL AT SKY HARBOR AFT 02Z...BUT NO VSBY/CIG IMPACTS EXPECTED AT THIS TIME. SOUTHEAST CALIF AND SOUTHWEST AZ INCLUDING KIPL AND KBLH...CLOUDS HAVE NOT THINNED OUT VERY MUCH THRU 17Z...THUS STRONG CONVECTION IS NOT EXPECTED...ALTHOUGH WIDELY SCT CBS SHOULD FIRE ONCE AGAIN LATE THIS AFTERNOON AND THIS EVENING OVER HIGHER TRRN. DISTURBANCE EARLIER NOTED ACROSS MEXICO MAY DRIFT INTO THE LOWER COLO RIVER VALLEY LATE TODAY WITH ENHANCED CONVECTION...AND AMENDMENTS MAY BE ISSUED TO FINE TUNE THE TIMING AND LOWER CIGS/VSBYS AS NEEDED. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... MONDAY THROUGH FRIDAY... HIGH PRESSURE WILL BE SHUNTED SOUTH AS A PAC NW LOW PRESSURE SYSTEM MOVES THROUGH THE NORTHERN REGION EARLY THIS WEEK. AS THE HIGH SHIFTS SOUTHWARD...A MUCH DRIER WESTERLY FLOW WILL PREVAIL. LOWER DESERT LOCALES WILL EXPERIENCE A MARKEDLY DRIER AIR MASS BY TUESDAY...WITH ONLY ENOUGH MOISTURE OVER THE HIGHER TERRAIN OF AZ ZONE 133...SOUTHERN GILA COUNTY...FOR A DAILY THREAT FOR SHOWERS AND THUNDERSTORMS. ELSEWHERE...MOSTLY CLEAR SKIES AND NEAR NORMAL TO SLIGHTLY WARMER THAN NORMAL TEMPERATURES ARE EXPECTED. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/MEYERS AVIATION...WANEK FIRE WEATHER...WANEK
Hazardous weather outlook, Jul 25, 5:29 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 529 AM MST SAT JUL 25 2009 AZZ022-023-027-028-261230- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 529 AM MST SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH ...DENSE BLOWING DUST...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 109-112 DEGREES ACROSS MARICOPA COUNTY...INCLUDING THE GREATER PHOENIX AREA. IT IS POSSIBLE THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED. TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-261230- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 529 AM MST SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING OF ROADWAYS... WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUFFICIENT MOISTURE WILL REMAIN IN THE AREA THROUGH TUESDAY FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AND ASSOCIATED WEATHER HAZARDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-261230- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 529 AM MST SAT JUL 25 2009 /529 AM PDT SAT JUL 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH ...DENSE BLOWING DUST AND SAND...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 110-114 DEGREES ALONG PORTIONS OF THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA. IT IS POSSIBLE THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED. TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 25, 12:15 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1215 PM MST SAT JUL 25 2009
AZZ024-252000-
GILA AZ-PINAL AZ-
1215 PM MST SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 100 PM MST
AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MIAMI..MOVING SOUTHEAST AT 5
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN GILA COUNTY INCLUDING THE CAMPGROUNDS AROUND THE
PINAL MOUNTAINS.
LAT...LON 3319 11091 3324 11097 3330 11100 3336 11086
3325 11078
TIME...MOT...LOC 1914Z 311DEG 3KT 3328 11089
HIRSCHSpecial weather statement, Jul 25, 1:02 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 102 PM MST SAT JUL 25 2009 AZZ024-252045- GILA AZ- 102 PM MST SAT JUL 25 2009 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA UNTIL 145 PM MST AT 101 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF GLOBE..MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN GILA COUNTY ALONG HIGHWAY 77... LAT...LON 3335 11084 3335 11068 3318 11062 3318 11084 TIME...MOT...LOC 2002Z 214DEG 10KT 3326 11077 HIRSCH
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:54 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 111 min |
| Jul 25, 12:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 25, 1:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 25, 4:00 PM MST | Flash Flood Warning | PSR | Gila | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.